Alabama, 2018

Flash Flood in Alabama, June 10, 2018

June 10, 2018 · NWS BMX · 1 event in 1 county or zone

A slow moving cluster of thunderstorms along the I-20 corridor east of I-65 produced localized heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A slow moving cluster of thunderstorms along the I-20 corridor east of I-65 produced localized heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 10, 5:58 PM CST, 3 hours 32 minutes earlier.

Area forecast discussion, Jun 10, 5:58 PM CST, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
658 PM CDT Sun Jun 10 2018

.UPDATE...
Evening Update and 00Z Aviation.

&&

.SHORT TERM...

Central Alabama sits in a weakness int he upper ridge. 850-300mb
mean winds are very weak and were west to northwest. Due to the
weak winds through the layer, the storm motion is relying more on
the outflows and propagation with them. Therefore, we have storms
moving northward, eastward and southeastward. The overall slow
movement will lead to brief torrential rain under the heavier
cells. Mean relative humidity is higher both north and south, but
the boundary convergence should allow for scattered development
the next few hours. Downdraft CAPE is high while CAPE is also
high, therefore a few wind gusts into the 40-50 mph range are
possible. CAPE aloft will also allow for some small hail. The late
afternoon start was due to the mixing up of the atmosphere from
yesterdays storms.

75

Previous short-term discussion:Through Tonight.

Much less activity this afternoon probably due to convective
overturning from yesterdays storms. One area to watch is a
convective line across Etowah and Cherokee counties that is
tracking southeast into an airmass that is fairly unstable. Do
not expect explosive development that occurred after sunset on
Saturday, but mostly isolated storms weakening throughout the
evening hours.

58/rose

.LONG TERM...
Monday through Saturday.

Central Alabama will remain within a broad weakness in the
subtropical ridge through the extended period with overall weak
flow and no significant air mass changes. Temperatures will run
near to a couple degrees above seasonal averages. Low- level
ridging over the northern Gulf will prevent prolonged direct
onshore flow, but sufficient moisture will still be in place for
daily scattered to at times numerous showers/storms especially
during the afternoon/evening in a typical summertime pattern. Some
strong storms with gusty winds will be possible each day as well.
Overall there aren't any big synoptic features to base the PoP
forecast on, as mesoscale boundaries and weak waves/MCVs aloft
will be the main influence. For Monday, could see slightly better
coverage in the far eastern counties near a departing upper trough
axis and in the southern counties where PWATs approach 1.9
inches. Multiple models actually try to show an uptick in activity
Monday night after midnight in the southern/western counties,
possibly due to an MCV, and will keep chance PoPs going overnight
in those areas. PWATs continue to to creep up to around 1.9 to 2.0
inches Tuesday/Wednesday, with likely PoPs in some areas both
days. The GFS continues to not have any support from the ECMWF or
its ensembles with a tropical system forming in the Gulf late next
week, and therefore continues to look like an extremely unlikely
solution. The ECMWF does indicate deep tropical moisture moving
into TX/LA towards the end of the period, with more typical
summertime moisture/rain chances continuing for Central Alabama.

32/Davis

&&

.AVIATION...
00Z TAF Discussion.

Generally VFR forecast outside convection and brief patchy fog
around daybreak. No atmosphere change and we remain situated in a
weakness in the upper ridge. This will keep the same general
pattern going into Monday. Therefore, leaned on persistence with
this forecast. Started off a few terminals with VCTS as the
convection will probably last another few hours before
diminishing. Patchy fog will once again be around the area and hit
the most likely suspects. Thunderstorms are expected again Monday
afternoon and added PROB30 all locations. Gusty winds and
torrential rain possible under the storms. Winds remain rather
light and out of the southwest.

75

&&

.FIRE WEATHER...

Scattered to numerous showers and storms expected each afternoon
through mid week. Cannot rule out at least isolated coverage during
the overnight hours. Light fog is possible each morning, and most
likely will be near locations that receive rainfall the previous
day. RH values remain above critical values. There are no fire
weather concerns at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     68  90  69  90  69 /  50  50  30  50  40
Anniston    70  90  69  90  69 /  40  50  30  50  40
Birmingham  71  90  70  90  71 /  50  40  30  50  40
Tuscaloosa  69  90  71  91  71 /  50  40  30  50  40
Calera      69  89  69  88  69 /  50  40  30  50  40
Auburn      68  88  70  88  70 /  30  40  30  50  40
Montgomery  69  90  71  89  71 /  20  50  40  60  40
Troy        69  89  70  88  70 /  20  50  40  60  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Jun 10, 4:24 AM CST, 17 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
524 AM CDT Sun Jun 10 2018

ALZ011>015-017>050-111330-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
524 AM CDT Sun Jun 10 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Jun 10, 7:14 PM CST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Birmingham AL
814 PM CDT SUN JUN 10 2018

ALZ014-110145-
Winston AL-
814 PM CDT SUN JUN 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WINSTON COUNTY UNTIL
845 PM CDT...

At 814 PM CDT, Doppler radar was tracking a strong thunderstorm over
Falls City, or over Arley, moving northeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Arley, Addison, Nesmith, Smith Lake, Helicon, Sardis, Corinth Rec
Area, Falls City, Houston, Mill Branch, Maple Branch, Hullett Branch,
Little Dismal Creek, Bull Branch, Yellow Creek, Coon Creek, Rockhouse
Creek, Hidden Cove Campground, Battle Branch and Addison Town Hall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3428 8711 3399 8711 3399 8715 3400 8717
      3400 8719 3398 8720 3399 8722 3399 8730
      3410 8737
TIME...MOT...LOC 0114Z 240DEG 13KT 3406 8724

75
Special weather statement, Jun 10, 7:30 PM CST, 2 hours before
Special Weather Statement
National Weather Service Birmingham AL
830 PM CDT SUN JUN 10 2018

ALZ023>025-034-110200-
Bibb AL-Jefferson AL-Shelby AL-Tuscaloosa AL-
830 PM CDT SUN JUN 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TUSCALOOSA...
SOUTHWESTERN SHELBY...NORTHERN BIBB AND SOUTH CENTRAL JEFFERSON
COUNTIES UNTIL 900 PM CDT...

At 830 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Splash Adventure to near West Blocton.
Movement was east at 15 mph.

Winds in excess of 35 mph will be possible with these storms.

Locations impacted include...
Southwestern Birmingham, Hoover, Alabaster, Bessemer, Pelham, Helena,
Hueytown, Montevallo, Indian Springs Village, Lipscomb, Lake View,
Vance, Woodstock, West Blocton, North Johns, Tannehill Ironworks
State Park, Maylene, Bluff Park, Oak Mountain Amphitheater and Splash
Adventure.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3340 8672 3301 8695 3309 8733 3344 8708
TIME...MOT...LOC 0130Z 281DEG 12KT 3333 8700 3311 8718

75
Special weather statement, Jun 10, 7:32 PM CST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Birmingham AL
832 PM CDT SUN JUN 10 2018

ALZ015-017-024-026-110200-
Walker AL-Jefferson AL-St. Clair AL-Blount AL-
832 PM CDT SUN JUN 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL WALKER...SOUTHERN
BLOUNT...NORTHEASTERN JEFFERSON AND WEST CENTRAL ST. CLAIR COUNTIES
UNTIL 900 PM CDT...

At 831 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Odenville to near Gardendale. Movement was east
at 10 mph.

Winds in excess of 35 mph will be possible with these storms.

Locations impacted include...
Northern Birmingham, Vestavia Hills, Mountain Brook, Trussville,
Gardendale, Irondale, Leeds, Moody, Fultondale, Oneonta, Springville,
Odenville, Sumiton, Dora, Cleveland, Dallas, Center Point, Clay,
Pinson and Tarrant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3365 8624 3353 8648 3355 8648 3355 8652
      3352 8652 3351 8657 3347 8662 3364 8719
      3387 8695 3387 8692 3394 8688 3394 8682
      3395 8682 3398 8653
TIME...MOT...LOC 0131Z 283DEG 10KT 3369 8642 3365 8676

75
Special weather statement, Jun 10, 7:53 PM CST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Birmingham AL
853 PM CDT SUN JUN 10 2018

ALZ026-027-110230-
Talladega AL-St. Clair AL-
853 PM CDT SUN JUN 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TALLADEGA AND
SOUTHWESTERN ST. CLAIR COUNTIES UNTIL 930 PM CDT...

At 852 PM CDT, Doppler radar was tracking a strong thunderstorm near
Talladega Superspeedway, or near Talladega, moving east at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Oxford, Talladega, Pell City, Lincoln, Munford, Waldo, Grant Town,
Logan Martin Lake, Talladega Superspeedway, Honda Manufacturing Of
Alabama, Talladega Municipal Airport, St. Clair County Airport,
Eastaboga, Camp Mac, Camp Winnataska, Jackson Shoals, Ironaton,
Jenifer, Cropwell and Howells Cove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3351 8584 3350 8585 3350 8590 3346 8590
      3345 8592 3340 8592 3340 8594 3338 8594
      3338 8596 3354 8648 3364 8627 3362 8602
      3360 8602 3360 8600 3359 8599 3358 8582
TIME...MOT...LOC 0152Z 275DEG 10KT 3351 8609

75
Special weather statement, Jun 10, 8:03 PM CST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Birmingham AL
903 PM CDT SUN JUN 10 2018

ALZ024-026-110230-
Jefferson AL-St. Clair AL-
903 PM CDT SUN JUN 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JEFFERSON AND
SOUTHWESTERN ST. CLAIR COUNTIES UNTIL 930 PM CDT...

At 903 PM CDT, Doppler radar was tracking a strong thunderstorm over
Alton, or near Trussville, moving east at 10 mph.

Winds in excess of 35 mph will be possible with this storm.

Locations impacted include...
Birmingham, Vestavia Hills, Mountain Brook, Trussville, Gardendale,
Irondale, Leeds, Moody, Fultondale, Springville, Odenville, Center
Point, Clay, Pinson, Tarrant, Adamsville, Margaret, Argo, Warrior and
Kimberly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3382 8671 3377 8665 3377 8658 3379 8658
      3374 8634 3350 8641 3350 8648 3355 8648
      3355 8652 3353 8652 3351 8657 3348 8659
      3358 8714 3366 8707 3366 8706 3367 8706
      3383 8690 3384 8688
TIME...MOT...LOC 0203Z 275DEG 10KT 3359 8663

75
Special weather statement, Jun 10, 8:04 PM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Birmingham AL
904 PM CDT SUN JUN 10 2018

ALZ018-019-110230-
Calhoun AL-Etowah AL-
904 PM CDT SUN JUN 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CALHOUN AND
SOUTHEASTERN ETOWAH COUNTIES UNTIL 930 PM CDT...

At 904 PM CDT, Doppler radar was tracking a strong thunderstorm near
Glencoe, or near Hokes Bluff, moving east at 15 mph.

Winds in excess of 35 mph will be possible with this storm.

Locations impacted include...
Gadsden, Jacksonville, Piedmont, Hokes Bluff, Glencoe, Weaver,
Jacksonville State University, Alexandria, Southside, Cobb City,
Knightens Crossroads, Sulphur Springs, Reaves and Wellington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3403 8576 3399 8574 3397 8574 3396 8559
      3395 8555 3389 8558 3389 8560 3388 8560
      3388 8564 3385 8564 3384 8560 3370 8567
      3388 8604 3407 8587
TIME...MOT...LOC 0204Z 292DEG 13KT 3390 8584

75

The radar

The Birmingham radar (KBMX), 63 km away, was scanning. The volume nearest the first event began at 03:30 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, St. Clair

When
June 10, 9:30 PM CST to 11:30 PM CST
Where
St. Clair County, 0.44 mi NNW of Cropwell to 0.83 mi SW of Pell City Arpt
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
33.555, -86.274

Flooding reported along County Road 34 in the town of Cropwell.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2018Every state in 2018This day in weather historyWarnings in Alabama, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 767228.